Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Northern Indiana

June 8, 2018Pulaski County, Starke County, Indiana

NWS Northern Indiana issued this flash flood warning at Jun 8, 2018, 11:46 AM EDT for Pulaski County, Starke County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 11:46 AM EDT (15:46 UTC)
Expired
Jun 8, 2018, 2:45 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 11:47 AM EDTHEAVY RAIN 21 N Denham, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WGUS53 KIWX 081546
FFWIWX
INC131-149-081845-
/O.NEW.KIWX.FF.W.0001.180608T1546Z-180608T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
1046 AM CDT FRI JUN 8 2018

The National Weather Service in Northern Indiana  has issued a

* Flash Flood Warning for...
  Northwestern Pulaski County in northwestern Indiana...
  Southwestern Starke County in northwestern Indiana...

* Until 145 PM CDT.

* At 1045 AM CDT, Doppler radar and mesonet rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen with additional rainfall 
  expected . Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Denham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4119 8690 4120 8678 4119 8661 4113 8662
      4110 8674 4110 8686

$$

SKIP
2 follow-up statements
956 
WGUS73 KIWX 081808
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
108 PM CDT FRI JUN 8 2018

INC131-149-081845-
/O.CON.KIWX.FF.W.0001.000000T0000Z-180608T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IN-Starke IN-
108 PM CDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
NORTHWESTERN PULASKI AND SOUTHWESTERN STARKE COUNTIES...

At 101 PM CDT, Doppler radar indicated more thunderstorms producing 
heavy rain moving into the warned area. Up to 4 inches of rain have 
fallen from earlier storms. The flash flood risk continues as these 
storms move into this area and may prompt the warning to be extended.

Some locations that will experience flooding include...
Denham.

Additional rainfall amounts up to an inch are expected in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4119 8690 4120 8678 4119 8661 4113 8662
      4110 8674 4110 8686

$$

SKIP
567 
WGUS73 KIWX 081838
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
138 PM CDT FRI JUN 8 2018

INC131-149-081848-
/O.EXP.KIWX.FF.W.0001.000000T0000Z-180608T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IN-Starke IN-
138 PM CDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN PULASKI AND SOUTHWESTERN
STARKE COUNTIES WILL EXPIRE AT 145 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4119 8690 4120 8678 4119 8661 4113 8662
      4110 8674 4110 8686

$$

GH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:28 AM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 8, 6:28 AM EDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
628 AM EDT Fri Jun 8 2018

.SYNOPSIS...
Issued at 346 AM EDT Fri Jun 8 2018

Periodic showers and storms will be possible through the weekend. A
few of these storms may be strong at times with gusty winds...small
hail...and locally heavy rain possible. The best chance for heavy
rain and strong winds today will be along and south of highway 30.
Temperatures will remain near seasonal averages with highs around 80
and lows around 60.

&&

.SHORT TERM...(Today and Tonight)
Issued at 346 AM EDT Fri Jun 8 2018

Fairly typical June-like weather anticipated for today and into the
weekend. Large scale synoptic pattern characterized by high
amplitude and large wavelength ridge over central NOAM that slowly
drifts east before being undercut by seasonably strong Pacific jet
just starting to come onshore. High latitude positioning of this
ridge opens the door for several convectively-enhanced shortwaves to
cut through the central CONUS and impact our area. Morning water
vapor clearly shows next shortwave slated to arrive later today and
bring another round of convection. This wave is fairly broad/weak
and will only weaken further per latest guidance as it is ingested
into longwave northeast CONUS trough. Nevertheless it will likely be
just enough impetus for SCT thunderstorms today given modest
moisture/instability. Mid 60s dewpoints should be easily attainable
(upper 60s possible) and forecast soundings indicate little/no CIN
by afternoon to prevent free convection. Expect a sporadic and
disorganized convective event. 0-1km MLCAPE values of 1000-1500 J/kg
could support a few stronger updrafts but they will be very "pulsey"
given limited shear and lack of substantive forcing. There is
virtually no flow in the lower half of the troposphere and any
strong/severe wind gusts (while still possible) will depend entirely
on wet microburst processes. Locally heavy rain will be the primary
threat given weak flow/slow storm motion, low MBE velocities, and PW
values around 1.5 inches. Though storms are possible in the entire
CWA, best chances for heavy rain will be along/south of US-30 where
better moisture resides. Localized flooding possible but not
expecting anything widespread and our southern CWA has been
relatively dry.

RAP13 and HRRR have been insistent on convection developing early
this morning along weak stationary boundary. There is a very weak
convergence signal with around 500-1000 J/kg of MUCAPE per latest
SPC mesoanalysis. Have low chance PoPs for now but it should be
noted that if this early morning convection is as vigorous as hi-res
CAM's indicate...it could delay and/or subdue our afternoon
activity.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 346 AM EDT Fri Jun 8 2018

As is typical in these patterns...forecast confidence decreases
substantially beyond day1 owing to uncertainties in upstream
convective trends. Periodic showers/storms anticipated through the
weekend but exact timing and chances very much up in the air.
Deterministic models are all over the place regarding timing and
track of these subtle waves. Unfortunately this necessitates a
broadbrushed approach to PoPs through early next week. A marginal
severe and heavy rain threat will continue to exist given moderate
instability/moisture but generally weak shear. Temps during the
period will be around seasonal averages with highs around 80F and
lows around 60F.

Large scale pattern breaks down very quickly by Tue with rapid
transition to more zonal flow. This will lead to a hot day on Tue as
thermal ridge folds east but cold front arrives and brings
cooler/drier conditions for Wed/Thu. Some severe possible with this
cold front but timing and mesoscale details far too nebulous for any
meaningful discussion at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 612 AM EDT Fri Jun 8 2018

Temporary lull in showers and storms continues across northern
Indiana this morning. Scattered showers and storms have
redeveloped over past few hours across northwest/north central
Illinois. These storms appear to be developing in advance of weak
upper vort max drifting across Mississippi River and in region of
weak low level moisture flux convergence associated with strong
theta-e gradient and weak southwesterly low level flow. Additional
development is expected into NW Indiana through mid morning. May
need to include tempo TSRA mention at terminals this morning
given upstream trends and sufficient elevated instability. It
still appears as though best chance of showers and thunderstorms
will occur this afternoon into early this afternoon due to diurnal
destabilization and weak convergence along stalled frontal
boundary. KFWA appears to be more favorably situated to this
forcing, and with moderate afternoon instability expected, will
likely include TEMPO TSRA at KFWA for the afternoon hours with the
12Z TAFS. A few of these storms could be strong this afternoon
with a potential of localized strong gusty winds with more
developed cores/downdrafts. A good deal of uncertainty in how much
of afternoon activity will persist into the evening hours, and
thus will transition to VCSH mention by the 01Z-02Z timeframe. VFR
conditions should prevail this period outside of any stronger
showers and thunderstorms.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 8, 3:54 AM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
354 AM EDT Fri Jun 8 2018

INZ012>018-020-022>027-032>034-OHZ015-016-024-025-090900-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-
Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Paulding-Putnam-Van Wert-Allen OH-
354 AM EDT Fri Jun 8 2018 /254 AM CDT Fri Jun 8 2018/

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are possible today with a chance of gusty winds and
small hail. Heavy rain and localized flooding are also possible with
these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times through Sunday. Localized heavy
rain and flooding will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>009-MIZ077>081-OHZ001-002-004-005-090900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-
354 AM EDT Fri Jun 8 2018 /254 AM CDT Fri Jun 8 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. Brief heavy rain is
possible but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms through Sunday. Severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-090900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
354 AM EDT Fri Jun 8 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms through Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 8, 9:45 AM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
945 AM EDT FRI JUN 8 2018

INZ014>016-081430-
Kosciusko-Marshall-Fulton-
945 AM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FULTON...
SOUTHWESTERN KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES...

At 944 AM EDT, a strong thunderstorm was located near Rochester,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mentone, Walnut, Tippecanoe, Old Tip Town, Sevastopol, Tiosa and
Talma.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4112 8627 4118 8628 4127 8600 4111 8599
TIME...MOT...LOC 1344Z 257DEG 15KT 4115 8622

GH
Local storm report, Jun 8, 10:12 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 AM EDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HEAVY RAIN       3 SSW NORTH JUDSON      41.17N 86.79W
06/08/2018  M0.86 INCH       STARKE             IN   MESONET

            90 MINUTE RAINFALL.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:45 AM EDTSpecial Weather StatementIWXMarshall45 min
Jun 8, 10:33 AM EDTAreal Flood AdvisoryIWXPulaski, Starke6 hr
Jun 8, 1:04 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange, Marshall, Saint Joseph, Steuben3 hr
Jun 8, 4:54 PM EDTSpecial Weather StatementIWXJay36 min
Jun 8, 5:31 PM EDTSpecial Weather StatementIWXJay29 min
Jun 8, 6:31 PM EDTSevere Thunderstorm WarningIWXGrant44 min
Jun 8, 6:56 PM EDTSpecial Weather StatementIWXJay34 min
Jun 8, 7:16 PM EDTSpecial Weather StatementIWXGrant29 min
Jun 8, 7:44 PM EDTSpecial Weather StatementIWXBlackford31 min

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.